Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 45, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 19, 2002, 5:48 AM CDT for Cass County, Missouri. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2002, 5:48 AM CDT (10:48 UTC)
- Expired
- Apr 19, 2002, 6:45 AM CDT
- In force
- 57 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Cass County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 5:50 AM CDT | Hail 0.88 | Belton, MO | Also minor wind damage to poles and power lines. |
| Apr 19, 6:05 AM CDT | Thunderstorm Wind 52 E | Pleasant Hill, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 5:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 2584 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 191048 SVRMCI MOC037-191145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 547 AM CDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CASS COUNTY IN WEST CENTRAL MISSOURI * UNTIL 645 AM CDT * AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS. THIS STORM WAS LOCATED NEAR STANLEY...OR 12 MILES EAST OF OLATHE...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RAYMORE...PECULIAR BY 555 AM CDT. PLEASANT HILL BY 605 AM CDT. STRASBURG BY 610 AM CDT. GUNN CITY BY 615 AM CDT. THE TOWNS OF LAKE WINNEBAGO AND BALDWIN PARK ARE ALSO IN THE PATH OF THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3884 9459 3865 9461 3864 9412 3882 9414 DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 1:25 AM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Apr 19, 1:25 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 125 AM CDT FRI APR 19 2002 UPDATED ZONES TO REFLECT REMOVAL OF WATCH. WILL MAINTAIN THREAT OF THUNDERSTORMS TONIGHT FOR ALL BUT EXTREME NORTHWEST MISSOURI AS STRONG COLD FRONT MOVES SOUTHEAST. DB .EAX... KS...NONE MO...NONE
In the hours before
Special weather statement, Apr 19, 1:05 AM CDT, 4 hours 43 minutes before
MOZ005>008-013>017-023>025-191200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 AM CDT FRI APR 19 2002 SEVERE THUNDERSTORM WATCH NUMBER 118 HAS EXPIRED FOR THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...DAVIESS...DE KALB...GRUNDY...HARRISON...LINN...LIVINGSTON... MACON...MERCER...PUTNAM...SCHUYLER AND SULLIVAN. ALTHOUGH SCATTERED THUNDERSTORMS WILL CONTINUE IN THE REGION THIS MORNING...THE THREAT OF SEVERE WEATHER HAS ENDED. MJ
Special weather statement, Apr 19, 5:01 AM CDT, 47 minutes before
KSZ057-060-103>105-MOZ028>033-037>040-043>046-053-054-191500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 501 AM CDT FRI APR 19 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 122...IN EFFECT UNTIL 1000 AM CDT FRIDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BATES...CARROLL...CASS...CHARITON...CLAY...COOPER...HENRY...HOWARD... JACKSON...JOHNSON...LAFAYETTE...PETTIS...PLATTE...RANDOLPH...RAY AND SALINE. IN KANSAS: JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOONVILLE... BUTLER...CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL... MOBERLY...OLATHE...PAOLA...SEDALIA AND WARRENSBURG.
Local storm report, Apr 19, 5:20 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 AM TONGANOXIE KS WIND DAMAGE
04/18/02 LEAVENWORTH POWER OUT IN
TONGANOXIE. REPORTED BY
EMERGENCY MANAGEMENT.
0510 AM TONGANOXIE KS 1 INCH HAIL
04/18/02 LEAVENWORTH REPORTED BY EMERGENCY
MANAGEMENT.
0515 AM BONNER SPRINGS KS .88 INCH HAIL
04/18/02 LEAVENWORTH REPORTED BY COOPERATIVE
OBSERVER.Local storm report, Apr 19, 5:24 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0505 AM 1 SW DE SOTO KS 1.75 INCH HAIL
04/18/02 JOHNSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0518 AM BASEHOR KS 1.5 INCH HAIL
04/18/02 LEAVENWORTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 19, 5:29 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
529 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 AM SHAWNEE KS .88 INCH HAIL
04/18/02 JOHNSON REPORTED BY MEDIA.Local storm report, Apr 19, 5:34 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
534 AM CDT FRI APR 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 AM LENEXA KS 1 INCH HAIL
04/18/02 JOHNSON REPORTED BY STORM
SPOTTER.
0532 AM OLATHE KS .75 INCH HAIL
04/18/02 JOHNSON REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:17 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 28 min |
| Apr 18, 7:25 PM CDT | Severe Thunderstorm Warning | EAX | Gentry | 65 min |
| Apr 18, 7:37 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 53 min |
| Apr 18, 7:48 PM CDT | Severe Thunderstorm Warning | EAX | Worth | 57 min |
| Apr 18, 8:00 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 45 min |
| Apr 18, 8:08 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 37 min |
| Apr 18, 8:32 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 58 min |
| Apr 18, 9:00 PM CDT | Severe Thunderstorm Warning | EAX | Mercer | 60 min |
| Apr 18, 9:08 PM CDT | Severe Thunderstorm Warning | EAX | Gentry | 37 min |
| Apr 18, 9:30 PM CDT | Severe Thunderstorm Warning | EAX | Harrison | 60 min |
| Apr 18, 9:55 PM CDT | Severe Thunderstorm Warning | EAX | Grundy | 65 min |
| Apr 19, 4:52 AM CDT | Severe Thunderstorm Warning | EAX | Platte | 38 min |
| Apr 19, 5:30 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 45 min |
| Apr 19, 6:17 AM CDT | Severe Thunderstorm Warning | EAX | Johnson | 43 min |
| Apr 19, 6:22 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 38 min |
| Apr 19, 6:52 AM CDT | Severe Thunderstorm Warning | EAX | Saline | 53 min |
| Apr 19, 7:46 AM CDT | Severe Thunderstorm Warning | EAX | Howard, Saline | 59 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.